Alabama, 2024Damaging Winds in Alabama, August 28 to 31, 2024
August 28 to 31, 2024 · NWS BMX · 6 events in 5 counties and zones
S. coastline, southerly to southeasterly flow brought sufficient moisture advection to spark the return of scattered thunderstorms across Central Alabama by August 28.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a ridge of high pressure that had been centered over the central Mississippi River Valley shifted eastward toward the Southeast U.S. coastline, southerly to southeasterly flow brought sufficient moisture advection to spark the return of scattered thunderstorms across Central Alabama by August 28. High DCAPE values, in some instances over 1200-1300 J/kg, aided in downburst activity for several consecutive afternoons. Most impacted were the cities of Mountain Brook and Alexander City, both on August 29, where scattered to widespread tree and power line damage occurred. Several homes and a couple businesses sustained heavy damage in Alexander City as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 28, 2:42 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 28, 2:42 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
342 PM CDT Wed Aug 28 2024
...New LONG TERM...
.SHORT TERM...
(This evening through Thursday)
Issued at 145 PM CDT WED AUG 28 2024
This afternoon.
A contracting mid-level ridge was located over much of the
Eastern Tennessee Valley Region while a weakness aloft was over
much of the Western Gulf Coast Region. Surface high pressure
extended from near Bermuda over the Central Atlantic westward into
the Coastal Southeast states while a front extended from west to
east across much of the Northern Plains east through the Northern
Ohio River Valley and into New England. Multichannel water vapor
imagery and the 28/12z BMX sounding sampled increasing low level
moisture, generally below 700 mb across much of the area this
morning while persistent dry air remains entrenched higher aloft.
Expect partly cloudy skies areawide with more sun to the
northeast. Isolated showers and a few storms will continue to
develop across portions of the area, currently most favored
roughly near the Interstate 20 corridor due to a precipitable
water gradient in the low to mid levels and terrain
impacts/differential heating. The magnitude of dry air aloft is
great, and any storm that can build deep enough vertically into
that dry layer would become capable of producing a wet microburst,
but lack of forcing/ascent is expected to keep most if not of
that activity rather shallow in nature. Winds will be south to
southeast at 3-6 mph. High temperatures will range from the mid
90s east to the upper 90s south and west with values near the
century mark across the northwest. The combination of heat and
humidity will produce heat index values from 100-103 degrees
across the southwest two- thirds of the forecast area this
afternoon.
Tonight.
Mid-level ridging will continue to contract to our north
overnight while a weakness aloft remains to our southwest. Surface
high pressure becomes centered further east but continues to
influence conditions locally on a smaller magnitude while the
front well to our north moves further south, extending from the
Midwest east across the Central Ohio River Valley into the Mid
Atlantic Region.
Partly cloudy skies with lingering showers and potentially a few
storms will persist overnight south while clouds will decrease
across the northern counties with dry conditions. Winds will be
light from the south at 2-4 mph. Low temperatures will range from
around 70 far north and northeast to the lower 70s south and
central.
Thursday.
Weaker ridging aloft will persist to our northeast on Thursday
while the upper level weakness persists to our southwest. Weaker
surface high pressure influence will continue to extend into the
area from the east while the surface front becomes stationary to
our north across the Ohio River Valley into the Mid Atlantic
Region. Continued east and southeast flow in the low to mid levels
will result in further moisture increases in the lower half of
the vertical column, resulting in greater chances for convective
activity to develop through the day.
Expect partly cloudy skies Thursday with isolated showers and
some storms developing by late morning and increasing areawide
with scattered activity possible across the southwest. Winds will
be from the southeast at 4-8 mph. High temperatures will range
from the mid 90s east to the upper 90s south and west. The
combination of heat and humidity will result in heat index values
from around 100 to 104 across much of the area with higher values
south and west. A few locations west and south may reach 105 for
an hour or two, but the extent and duration of possible occurrence
appears to be too limited to support an advisory.
05
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 243 PM CDT WED AUG 28 2024
Long term forecast is on track this afternoon, with only minor
adjustments to pops needed. Depending on rain trends on Friday,
heat indices could hit 105F before afternoon convection develops.
Will need to consider a heat advisory closer to the day.
14
Previous long-term discussion:
(Thursday night through next Tuesday)
Issued at 312 AM CDT WED AUG 28 2024
Key message:
- Low (20 to 40%) probabilities of heat indices reaching 105F in
northwest portions of Central Alabama on Friday.
- Typical summertime isolated to scattered (20-40% probabilities)
showers and storms are expected Friday through the holiday
weekend.
Mid-level ridging continues to weaken but now looks to still hang
on across Georgia and portions of East Alabama Friday and
Saturday, flanked by weak troughs over the Lower Mississippi
Valley and off the Southeast Atlantic coast. Meanwhile upper
troughing looks to amplify across the Upper Midwest and Great
Lakes. A cold front will sag southeastward across the Midwest on
Friday, reaching the Ohio Valley on Sunday. A plume of tropical
moisture will be associated with the trough over the Lower
Mississippi Valley, wrapping northeastward around the ridge and
ahead of the front. This better moisture will mainly stay west and
northwest of the area Friday and Saturday, but moisture will still
be sufficient for isolated to scattered (20-40% chances) showers
and storms, highest chances northwest and lowest chances
southeast. While there will be some low probabilities for heat
indices briefly reaching 105 in the northwest counties, heat
indices will mainly be between 98 and 104 Friday and Saturday.
Heights fall slightly on Sunday as troughing continues to amplify
over the Great Lakes and what's left of the weakness to our west
drifts eastward. The cold front will move very slowly southeast to
the Mid-South with increasing PWATs across the forecast area.
However, lingering 850-700mb ridging will still keep showers and
storms scattered in nature. Heights may begin to rise Monday as
the trough lifts northeastward across New England, unless the
weakness in the ridge is able to remain intact. The front will
begin to move into the area and stall. Moisture will remain
enhanced ahead of the front but lack of upper support continues to
keep convection scattered in nature. A near 1030mb high moves into
New England by Tuesday resulting in relatively stout (for this
time of year) CAD wedge. Ensemble spread increases regarding
potential interaction of the back door wedge front with a weak
southern stream shortwave causing higher rain chances Tuesday.
Ensembles remain supportive of ~60+% rain chances on Tuesday at
this time, though some of the recent deterministic runs have
trended drier. Of note, NBM probabilities of highs below 85
degrees are 50 percent or greater across a large portion of the
area by next Wednesday.
32/Davis
&&
.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT WED AUG 28 2024
Expect scattered cumulus in the low to mid levels across the area
today with isolated showers and a few thunderstorms through the
afternoon and into the evening. Scattered clouds will persist down
south with fair skies north. Expect scattered clouds areawide by
late morning Thursday with potential for a few showers and a storm
or two to develop toward the end of this cycle at midday
Thursday.
05
&&
.FIRE WEATHER...
Moisture will begin to increase today as winds shift to the south
and southeast. RH values on Thursday through the weekend should
remain near or above 40 percent across the vast majority of the
area. South to southeast 20 foot winds should remain less than 7
knots through the weekend as well. With increasing moisture,
isolated to scattered showers and storms will be possible each
afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 69 96 70 95 / 10 20 10 40
Anniston 71 95 71 93 / 20 30 10 30
Birmingham 74 96 73 94 / 10 30 10 40
Tuscaloosa 73 97 72 94 / 20 40 10 40
Calera 72 95 73 93 / 20 30 10 40
Auburn 72 95 72 93 / 30 30 10 20
Montgomery 73 97 73 95 / 30 40 10 30
Troy 71 95 70 93 / 30 40 10 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...05
LONG TERM....14
AVIATION...05
Hazardous weather outlook, Aug 28, 2:13 AM CST, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
313 AM CDT Wed Aug 28 2024
ALZ011>015-017>050-291115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
313 AM CDT Wed Aug 28 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Thunderstorm Wind, Hale
- When
- August 28, 5:56 PM CST to 6:05 PM CST
- Where
- Hale County, 0.58 mi W of Powers
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 32.970, -87.640
A few trees were downed on the south side of Moundville, with at least one bringing down power lines.
Thunderstorm Wind, Jefferson
- When
- August 29, 4:21 PM CST to 4:29 PM CST
- Where
- Jefferson County, 1.16 mi W of Overton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.499, -86.720
A downburst over Mountain Brook resulted in numerous trees and several power lines being downed, including along Crosshill Rd, Sharpsburg Dr, Fredericksburg Dr, Wilderness Rd, Spring Valley Rd, and Valley Ave. A couple minor grass fires resulted from downed lines.
Thunderstorm Wind, Tallapoosa
- When
- August 29, 5:25 PM CST to 5:40 PM CST
- Where
- Tallapoosa County, 0.89 mi SE of Bevelle to 1.37 mi WNW of Alexander City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.910, -85.940
Numerous trees were downed and several buildings were damaged by a microburst in Alexander City. The Alexander City campus of Central Alabama Community College sustained damage. A sporting goods store along Highway 280 and an antique store along Calhoun St both sustained major roof and structural damage. A few homes were damaged, at least one heavily, by falling trees. The nearby Russell Field Airport registered a gust of 50 mph at 6:35 PM CDT.
Thunderstorm Wind, Cherokee
- When
- August 30, 1:55 PM CST to 2:25 PM CST
- Where
- Cherokee County, 3.38 mi SSW of Kirks Grove to 0.62 mi NE of Centre
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.132, -85.462
A barn sustained roof damage and a home had damage to the porch and underpinning along County Road 29. A home sustained significant roof damage along County Road 783. Several trees were downed in Centre and points east.
Thunderstorm Wind, Marion
- When
- August 30, 2:07 PM CST to 2:08 PM CST
- Where
- Marion County, 1.09 mi NE of Twin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.010, -87.835
The general manager of the Holiday Inn hotel along I-22 shared images of damage to the building involving the cornice, a section of which was blown apart. Several trees were downed around Twin as well.
Thunderstorm Wind, Cherokee
- When
- August 31, 1:30 PM CST to 1:38 PM CST
- Where
- Cherokee County, 2.14 mi N of Bomar to 0.6 mi S of Cedar Bluff
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.130, -85.574
Multiple trees were blown down on or around homes along Sewell Ferry Rd, and the roof was partially removed from a barn at County Road 31 and County Road 40.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 28 to 29, 20243 injured · $2.0 million · EF1 · 25 events
- Heat in Nevada, August 28, 20241 death · 1 event
- Heat in Arizona, August 28, 20241 death · 1 event
- Heavy Snow in Montana, August 28, 20241 death · 1 event
- Tornadoes and Hail in South Dakota, August 28, 2024EF2 · 6 events
- Damaging Wind in Louisiana, August 28, 2024$200,000 · 78 kt wind · 1 event
- Damaging Winds in Mississippi, August 28 to 29, 2024$74,000 · 55 kt wind · 11 events
- Damaging Wind in Missouri, August 28, 2024$80,000 · 60 kt wind · 1 event
- Flash Flooding and Damaging Winds in Kentucky, August 28, 2024$54,000 · 60 kt wind · 5 events
- Damaging Wind in Missouri, August 28, 2024$40,000 · 1 event
- Wildfire in California, August 28, 2024$30,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 28 to 29, 202414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199205, 1199208, 1199219, 1199257, 1199260, 1199265.